Georgia, 2022

Damaging Winds in Georgia, May 22, 2022

May 22, 2022 · NWS CHS · 10 events in 4 counties and zones

Clusters of strong thunderstorms developed across portions of southeast Georgia in the afternoon ahead of an approaching cold front. These thunderstorms became strong enough to produce damaging wind gusts as the moved to the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Clusters of strong thunderstorms developed across portions of southeast Georgia in the afternoon ahead of an approaching cold front. These thunderstorms became strong enough to produce damaging wind gusts as the moved to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 22, 3:08 PM EST, 14 minutes earlier.

Area forecast discussion, May 22, 3:08 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
408 PM EDT Sun May 22 2022

.SYNOPSIS...
Warm and humid conditions in place, along with a few weather
systems moving through, will maintain unsettled weather across
the area through much of the week. Drier conditions could
return next weekend behind a cold front.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
This Evening and Tonight: High pressure will remain centered across
the western Atlantic while waves of mid-lvl energy traverse across
the Southeast United States. Forcing combined with ample moisture
has led to numerous showers/thunderstorms across portions of the
area earlier today, which appears to have worked over much of the
environment across the Tri-County Area.

Further south, widespread breaks in cloud cover have favored strong
sfc heating where ample moisture continues to be drawn into the area
within a southwest sfc flow. Although some cirrus clouds associated
with convection ongoing in the Gulf of Mexico is filtering into
southern areas, conditions are still favorable for shower and
thunderstorm development late afternoon into early evening hours,
initially back-building along a boundary across coastal Georgia,
then shortly thereafter across inland Southeast Georgia where sfc
heating is greatest. Some pulse type thunderstorms could be strong
and/or severe through early evening hours given MLCAPE between 2500-
3000 J/kg, DCAPE around 900 J/kg, and a slight uptick in low-mid lvl
flow (25-30 kt), especially with thunderstorms that interact with
mesoscale boundaries such as outflow from previous convection and/or
a sea breeze. Damaging winds, hail, and heavy rainfall remain the
primary concerns with stronger convection. Given the amount of mid-
lvl energy traversing the region, thunderstorms could persist at
least a few hours after sunset, before weakening/dissipating around
midnight. Conditions should remain rain-free late tonight with
lingering clouds in place. Temps will be mild overnight, only
dipping into the mid/upper 60s inland to lower 70s closer to the
coast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Pattern Synopsis/Forecast: Low amplitude short-wave trough
progressing through the northern Great Lakes today, will exit into
the north Atlantic tonight, while another piece of strong Pacific
energy digs into the central CONUS and closes off by midweek. Larger
scale ridging, warm and somewhat humid conditions will remain in
place across the SE CONUS and Gulf Coast region, although there will
be a weakening boundary attempting to sag down into the Carolinas
into Monday, which is looking to stall out before getting this far
south.

Meanwhile, some semblance of a disorganized tropical low is over the
central Gulf region, pinwheeling bouts of tropical moisture, showers
and thunderstorms across the Gulf Coast region and into our area.
That feature will be a player for our weather for the next couple of
days.

Details: A period of active weather will persist across the forecast
area for the first part of the week, although with a good amount of
uncertainty in regard to timing/placement of precip chances. As
mentioned, stalling boundary is looking to lay out W-E across North
Carolina on Monday, never getting this far southward. However, one
or more surges of tropical moisture, associated with the loosely
organized low in the Gulf, will be spreading north-northeastward up
through Georgia and the Carolinas Monday into Monday night. With
daytime heating and influences from the loosely organized wave in
the Gulf (possibly another small tropical MCV pressing N/NE up
through Georgia and the Carolinas), shower and thunderstorm chances
should increase across the region later in the morning and through
the afternoon/evening timeframe. Again, exact timing and placement
carries a lot of uncertainty. But I feel that at least likely pops
are warranted at this juncture for most of the forecast area.

Like the last few days, an organized widespread severe weather
threat appears low. But a few strong, possibly severe storms are
likely, producing hail and strong winds. Heavy rainfall/localized
flooding is also possible and we are in a marginal excessive
rainfall risk for Monday.

It may quiet down some for Tuesday and Wednesday, at least in terms
of convection coverage, as the tropical feature in the Gulf becomes
absorbed by increasing larger scale  flow. But, given the
persistent warm/moist airmass, shower and thunderstorm chances will
continue right through midweek.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A cold front will be situated to the west of the region on Thursday.
Then on Friday, the cold front will move through the area before
stalling offshore overnight. High pressure will then build into the
region on Saturday and Sunday. In regards to rain chances, decent
moisture and isentropic lift will be in place so expect isolated to
scattered showers/thunderstorms on Thursday and Friday. As the front
stalls offshore, there could be enough lingering moisture/forcing to
support isolated showers on Saturday and Sunday. High temperatures
will be in the 80s to low 90s with lows in the 60s to 70s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Showers and thunderstorms will continue to develop across the
region, most likely impacting the SAV terminal late afternoon
into early evening hours. MVFR or potentially lower conditions
are possible during showers/thunderstorms, which has been
amended to 20-22Z for SAV. Thunderstorm activity should slowly
shift inland by the evening. VFR conditions should prevail
overnight through Monday morning, but recent rains pose a small
risk of some flight restrictions late tonight at all terminals.

Extended Aviation Outlook: VFR conditions will largely prevail
through the week. However, flight restrictions remain possible at
times at the terminals, as periodic showers and thunderstorms impact
the region.

&&

.MARINE...
This Evening through Tonight: Conditions should be similar to
the past few days with southwest to south flow maximized near
the land/sea interface into late evening due to a sea breeze.
Wind speeds should top out in the 15-20 kt range, gradually
weakening through the evening. Seas will range between 2-3 ft.

Monday through Friday: Conditions will remain below Small Craft
Advisory levels through midweek, although locally higher winds and
waves will occur with any storms. A bit stronger southeasterly winds
and higher seas develop through the coastal waters late in the week
as a strong cold front approaches from the west. However, at this
juncture, winds and seas are still expected to remain below headline
criteria.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...TBA
LONG TERM...TBA
AVIATION...DPB/TBA
MARINE...DPB/TBA
Hazardous weather outlook, May 22, 3:15 PM EST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
415 PM EDT Sun May 22 2022

GAZ087-088-099>101-114>119-137>141-SCZ040-042-043-047>049-051-232015-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Inland Jasper-Beaufort-
Coastal Colleton-Coastal Jasper-
415 PM EDT Sun May 22 2022

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Severe Thunderstorms: Scattered to potentially numerous thunderstorms
are expected to develop across parts of the area. Some thunderstorms
could be strong and/or severe, producing damaging wind gusts, hail,
and heavy rainfall, especially along and west of I-95 across
Southeast Georgia late this afternoon into the evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy Rainfall: Showers and thunderstorms producing heavy rainfall
may lead to localized flooding across the region on Monday into
Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ044-045-050-052-232015-
Dorchester-Inland Berkeley-Charleston-Tidal Berkeley-
415 PM EDT Sun May 22 2022

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy Rainfall: Showers and thunderstorms producing heavy rainfall
may lead to localized flooding across the region on Monday into
Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-232015-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
415 PM EDT Sun May 22 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, May 22, 12:17 PM EST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Charleston SC
117 PM EDT Sun May 22 2022

SCZ045-050-221745-
Inland Berkeley-Charleston-
117 PM EDT Sun May 22 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...

At 116 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles west of
Hampton Plantation State Park to near McClellanville to 6 miles east
of Awendaw, and moving east at 35 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
McClellanville, Cape Romain, Santee Coastal Reserve, Hampton
Plantation State Park, Cape Island and Lighthouse Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3307 7931 3299 7933 3298 7951 3290 7954
      3289 7959 3304 7958 3323 7964 3326 7955
      3324 7950 3325 7948 3323 7948 3324 7946
      3322 7945 3316 7935 3314 7928 3311 7927
TIME...MOT...LOC 1716Z 258DEG 30KT 3317 7957 3305 7953 3297 7954

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Adam
Special weather statement, May 22, 1:35 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Charleston SC
235 PM EDT Sun May 22 2022

GAZ118-119-SCZ051-221845-
Coastal Chatham-Inland Chatham-Coastal Jasper-
235 PM EDT Sun May 22 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND JASPER
COUNTIES...

At 235 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Downtown Savannah, moving east at 15 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Downtown Savannah, Bellinger Hill Area, Hunter Army Airfield, Midtown
Savannah, Garden City, Thunderbolt, Savannah Historic District and
Hutchinson Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3210 8118 3212 8112 3210 8109 3211 8108
      3214 8107 3216 8100 3205 8093 3200 8115
TIME...MOT...LOC 1835Z 252DEG 12KT 3206 8112

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, May 22, 2:09 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
309 PM EDT SUN MAY 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HEAVY RAIN       2 NE SAVANNAH           32.07N  81.06W
05/22/2022  U0.00 INCH       CHATHAM            GA   SOCIAL MEDIA

            SOCIAL MEDIA VIDEOS SHOW MINOR FLOODING ON PORTIONS OF
            EAST PRESIDENT STREET AND SOME SURROUNDING STREETS IN
            SAVANNAH, GA.

&&

EVENT NUMBER CHS2200525
Special weather statement, May 22, 2:45 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Charleston SC
345 PM EDT Sun May 22 2022

GAZ114-222015-
Tattnall-
345 PM EDT Sun May 22 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY...

At 345 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Santa Claus, or 7 miles west of Reidsville,
moving east at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Reidsville, Collins, Manassas and Gordonia Altamaha State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3211 8220 3216 8218 3220 8219 3226 8202
      3215 8199 3209 8198 3208 8197 3203 8196
      3202 8221
TIME...MOT...LOC 1945Z 257DEG 23KT 3210 8226

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, May 22, 3:13 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
413 PM EDT Sun May 22 2022

GAZ114-115-222045-
Evans-Tattnall-
413 PM EDT Sun May 22 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS AND TATTNALL
COUNTIES...

At 413 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Collins to near
Mendes, and moving east at 15 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Claxton, Hagan, Collins, Daisy, Bellville and Manassas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3228 8199 3227 8193 3228 8191 3227 8189
      3225 8186 3204 8182 3202 8207 3224 8213
TIME...MOT...LOC 2013Z 259DEG 14KT 3222 8207 3204 8200

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Charleston,SC radar (KCLX), 90 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Evans

When
May 22, 3:22 PM EST to 3:23 PM EST
Where
Evans County, 1.81 mi NE of Claxton Evans Co Arp
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.220, -81.850

Evans County dispatch reported a tree down on Red Clay Road.

Thunderstorm Wind, Evans

When
May 22, 3:24 PM EST to 3:25 PM EST
Where
Evans County, 6 mi NNW of Bellville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.230, -82.010

Evans County dispatch reported a tree down near the intersection of Kennedy Bridge Road and Old Anderson Church Road.

Thunderstorm Wind, Evans

When
May 22, 3:32 PM EST to 3:33 PM EST
Where
Evans County, 2.82 mi NNW of Claxton Evans Co Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
32.240, -81.880

A tree was reported down and blocking the southbound lane of Highway 169 between James O Water Road and Highway 301.

Thunderstorm Wind, Bulloch

When
May 22, 3:35 PM EST to 3:36 PM EST
Where
Bulloch County, 3.65 mi NNW of Edna
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.250, -81.840

Bulloch County dispatch reported a large tree down on D Anderson Road.

Thunderstorm Wind, Evans

When
May 22, 3:35 PM EST to 3:37 PM EST
Where
Evans County, 3.62 mi NE of Claxton Evans Co Arp
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.240, -81.830

Evans County dispatch reported several trees down along a 4 mile stretch of Nevils Daisy Road and Daisy Nevils Highway.

Thunderstorm Wind, Bulloch

When
May 22, 4:22 PM EST to 4:24 PM EST
Where
Bulloch County, 1.38 mi S of Hubert
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
32.280, -81.480

Multiple trees were reported down and blocking the roadway on Ivanhoe Road between Highway 119 and Mud Road.

Thunderstorm Wind, Effingham

When
May 22, 4:36 PM EST to 4:38 PM EST
Where
Effingham County, 3.56 mi W of Kildare
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
32.520, -81.510

Multiple trees were reported down and blocking the roadway on Oliver Kildare Road between Pryor Road and Simpson Town Road.

Thunderstorm Wind, Screven

When
May 22, 4:39 PM EST to 4:41 PM EST
Where
Screven County, 2.71 mi SE of Newington
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.550, -81.470

Screven County dispatch reported several trees down along Highway 21 near the Screven and Effingham county line.

Thunderstorm Wind, Effingham

When
May 22, 4:42 PM EST to 4:44 PM EST
Where
Effingham County, 2.23 mi NE of Kildare
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.550, -81.420

Effingham County dispatch reported two trees down on Clyo-Kildare Road.

Thunderstorm Wind, Screven

When
May 22, 5:49 PM EST to 5:51 PM EST
Where
Screven County, 3.74 mi WSW of Millhaven Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.910, -81.730

Screven County dispatch reported a tree down on Roberts Bridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023874, 1023875, 1023876, 1023877, 1023878, 1023879, 1023880, 1023881, 1023882, 1023883.